Alert archive / South Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 22, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jun 12, 2020, 7:30 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jun 13, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2020, 7:30 PM EDT (23:30 UTC)
- In effect from
- Jun 13, 2020, 6:00 AM EDT
- Expired
- Jun 13, 2020, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671 WHUS42 KILM 122330 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 730 PM EDT Fri Jun 12 2020 NCZ106-108-131200- /O.NEW.KILM.BH.S.0022.200613T1000Z-200614T0000Z/ Coastal Pender-Coastal New Hanover- 730 PM EDT Fri Jun 12 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...Strong north to south longshore current expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Saturday through Saturday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 21
3 follow-up statements
242 WHUS42 KILM 130859 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 459 AM EDT Sat Jun 13 2020 SCZ054-056-140000- /O.EXA.KILM.BH.S.0022.200613T1000Z-200614T0000Z/ Coastal Horry-Coastal Georgetown- 459 AM EDT Sat Jun 13 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. * WHERE...Coastal Horry and Coastal Georgetown Counties. * WHEN...Through Saturday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ NCZ106-108-140000- /O.CON.KILM.BH.S.0022.200613T1000Z-200614T0000Z/ Coastal Pender-Coastal New Hanover- 459 AM EDT Sat Jun 13 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong north to south longshore current expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Through Saturday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ IGB
762 WHUS42 KILM 131506 CCA CFWILM Coastal Hazard Message...CORRECTED National Weather Service Wilmington NC 1106 AM EDT Sat Jun 13 2020 SCZ054-056-140000- /O.EXA.KILM.BH.S.0022.200613T1000Z-200614T0000Z/ Coastal Horry-Coastal Georgetown- 1106 AM EDT Sat Jun 13 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. * WHERE...Coastal Horry and Coastal Georgetown Counties. * WHEN...Through Saturday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ NCZ106-108-140000- /O.COR.KILM.BH.S.0022.000000T0000Z-200614T0000Z/ Coastal Pender-Coastal New Hanover- 1106 AM EDT Sat Jun 13 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong rip currents expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers into deeper waters. Heed advice from lifeguards. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current, swim parallel to the shore at an angle. Wave for help. Do not panic. && $$ IGB
959 WHUS42 KILM 132334 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 734 PM EDT Sat Jun 13 2020 NCZ106-108-SCZ054-056-140045- /O.EXP.KILM.BH.S.0022.000000T0000Z-200614T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 734 PM EDT Sat Jun 13 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... Northeasterly winds are beginning to diminish across the Pender and New Hanover County coastline and the longshore current is likely to no longer pose a threat. $$ 21
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 12, 3:08 PM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 12, 3:08 PM EDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 308 PM EDT Fri Jun 12 2020 .SYNOPSIS... Unsettled weather will continue into next week with a stalled front generating daily showers and thunderstorms. Rain chances will begin to diminish late next week as high pressure weakly builds into the region. && .NEAR TERM /THROUGH SATURDAY NIGHT/... Deep mid-level dry air to the west will try to spread over the region through tonight. Along with this dry air is some weak mid level subsidence, mainly over far inland areas. Closer to the coast the front, which likely sits just off the SC coast but along the NC coast, will continue generating convection into the evening. The difference in moisture across the front is impressive with precipitable water in excess of 2 inches east of the boundary dropping under 1.4 inches over areas west of the front. Cannot completely rule out some isolated convection through early evening for inland counties, given abundant low level moisture and diurnal instability, but the aforementioned environmental factors will limit activity. Favored locations for afternoon diurnal convection would be NC counties east if the I-95 corridor. Currently there is an enhanced area of low level convergence over eastern Brunswick County and which is tapping into the deep moisture. Rainfall rates have exceed 5 inches per hour at times, but overall activity is weakening as the front shifts ever so slowly east and drier mid-level air moves closer. Nocturnal marine convection along the front is expected with showers and isolated thunderstorms occasionally moving onshore, especially for coastal NC. Front is nudged offshore by mid-level trough and surface high building south from Canada. Surface and mid-levels are really devoid of any features that would help encourage the front to move farther off the coast. Thus the boundary ends up lingering along the coast Sat and Sat night. Mid-level dry air and lack of strong forcing leads to a day that is more dry than wet for most areas. Still think there will be some convection around, especially closer to the coast (and the stalled boundary). However, a drier day compared to today is expected for most locations. Front lingers off the coast Sat night, but may start trying to move back onshore as surface to the north high migrates east across New England. On Sat temperatures will run below climo. Inland areas should end up within a few degrees of climo, but along the coast where clouds will be more substantial, highs will likely end up several degrees below climo. Lows will run near to slightly above climo, mostly due to abundant cloud cover and elevated low level moisture. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... A cold front will slide off the coast on Saturday and stall just offshore providing an axis of lift, especially near the coastal areas of NC and SC. An upper-level low will move southward during the day on Sunday as it becomes separated from the polar jet, lifting into southern Canada. Southwesterly flow around the southern extent of the disturbance will bring an elongated fetch of moisture into the Carolinas. These ingredients will combine to create an environment favorable for the development of isolated showers and storms. Soundings do not support the development of severe weather, but isolated areas of heavy downpours are possible. The cutoff low will settle over the southern Appalachians on Monday and southwest flow will continue and intensify as the height fall gradients increase over the Carolinas. Meanwhile, surface high pressure will develop over the northeastern CONUS and create a wedge of high pressure over the Mid-Atlantic region. This will lead to strong isentropic lift and the development of widespread showers. Elevated instability could help to create isolated areas of heavy downpours. Showers continue into Monday night with weak intrusion of dry air and dwindling instability leading to a significant decrease in shower coverage. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Showers will likely continue on Tuesday with a slight decrease in coverage as weak dry air intrusion in the mid-levels makes its way into the area. The upper-low will begin to move away from the coast on Wednesday along with the modification of the wedge of high pressure. This will weaken our surface features and lead to a decrease in our available moisture. This slow drying trend continues into Thursday and Friday with the air mass returning to near normal temperatures. Some afternoon chances of storms along the sea breeze are possible, but otherwise, the organized rain-makers will be exiting to the NE through Friday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... A cold front is hovering essentially right over the Carolina coast, bringing widespread showers and storms to the Cape Fear region. As a result, MVFR conditions dominate the coastal area, with a few brief pockets of IFR/LIFR in heavier rain. VFR is starting to make more of an appearance inland as drier air filters in behind the cold front, though a scattered cloud deck of 2500-3000ft still lingers back near KLBT and KFLO. Associated showers and storms with the front are slowly pushing out to the Atlantic. While KCRE and KMYR have dried out more recently, KILM can still expect plenty more rain over the next few hours. Widespread rain tapers off late this evening, leaving a few scattered showers behind it. MVFR still lingers throughout the overnight hours, but dry air looks to infiltrate the column more towards the end of the 18Z TAF period, bringing us back to VFR finally. Winds generally back towards the northeast tonight into tomorrow morning. Extended Outlook...Frontal boundary over the area late Friday night will provide continued pcpn chances and shifting winds. Expect daily brief periods of flight restrictions ranging from early morning fog, low stratus, and late morning and afternoon showers & thunderstorms going into the weekend and early next week. && .MARINE... Although weather over the waters will be rather unsettled through Sat night, the marine conditions do not appear to be much of a concern. The surface boundary stalled in the area will keep the pressure gradient weak into Sat. The weak gradient will keep winds, which will generally be east to southeast, under 10 kt into Sat. The front moves a little farther off the coast Sat opening the door for a period of enhanced northeast winds Sat into Sat night as the high tries to nose south. Speeds may briefly hit 15 kt late Sat before dropping back closer to 10 kt and becoming more easterly late Sat night. Seas will remain wind dominated with 2 to 3 ft in either a southeast or easterly wind wave around 5 seconds. High pressure will settle over the Northeast US and bring weak onshore winds beginning on Sunday. Onshore winds at around 10 knots will continue into early next week with a brief increase to 10-15 knots as low pressure attempts to develop on Tuesday. Waves will maintain 2-3 feet through the period, becoming 2-4 feet early next week. Winds veer and become offshore by Thursday at less than 10 knots. There is likely to be no significant swell for concern during this period. The main threat for mariners will be the chance for afternoon and evening thunderstorms each day. Dry air finally makes it into the Carolinas late next week. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM NEAR TERM...III SHORT TERM...21 LONG TERM...21 AVIATION...IGB MARINE...III/21
Hazardous weather outlook, Jun 12, 3:23 PM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 323 PM EDT Fri Jun 12 2020 AMZ250-252-254-256-131930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 323 PM EDT Fri Jun 12 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-131930- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 323 PM EDT Fri Jun 12 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Periods of heavy rain could lead to localized flooding, especially in poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of heavy rain could lead to localized flooding, especially in poor drainage areas through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 131930- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 323 PM EDT Fri Jun 12 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Periods of heavy rain could lead to localized flooding, especially in poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of heavy rain could lead to localized flooding, especially in poor drainage areas through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 12, 3:30 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT FRI JUN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLOOD 2 ESE WINNABOW 34.14N 78.06W
06/12/2020 BRUNSWICK NC EMERGENCY MNGR
EMERGENCY MANAGER REPORTED THAT PORTIONS OF GOVERNOR'S
ROAD AND FUNSTON ROAD ARE IMPASSABLE DUE TO FLOODING.
&&
EVENT NUMBER ILM2000137
21The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:38 PM EDT | River Flood Warning | ILM | Robeson | 50 hr |
| Jun 12, 9:17 AM EDT | Areal Flood Advisory | ILM | Brunswick, Columbus, New Hanover, Pender | 118 min |
| Jun 12, 11:15 AM EDT | Areal Flood Advisory | ILM | Brunswick, Columbus, New Hanover | 60 min |
| Jun 12, 12:16 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 59 min |
| Jun 12, 1:10 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 2 hr |
| Jun 12, 2:19 PM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover | 3 hr |
| Jun 12, 3:49 PM EDT | Areal Flood Advisory | ILM | Brunswick | 86 min |
Nearby
Beach Hazards Statements in South Carolina, 2020Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.